MAUDE Adverse Event Report: SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 36 MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 71343600
Medical Device Problem Codes Material Erosion (1214); Off-Label Use (1494)
Health Effect - Clinical Codes Failure of Implant (1924); Infiltration into Tissue (1931); Pain (1994); Arthralgia (2355); Metal Related Pathology (4530)
Date of Event 07/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a partial hip arthroplasty had been performed five years before, the patient underwent a revision surgery for conversion to total hip arthroplasty on 2016.It is unknown what led to such conversion and what the involved implants were.On this surgery, the patient received an unapproved combination of delta motion (j&j) and oxinium+polarstem (s+n).On 2022, an x-ray image was taken and showed pulverized titanium debris from catastrophic wear of oxinium head.Signs of metallosis are evident.This was referred to a biopsy center.It is unknown how this event has been treated thus far, but a revision surgery will be performed in a couple of weeks.Current health status is unknown.
 
Event or Problem Description
It was reported that, after a partial hip arthroplasty had been performed around (b)(6)2015, the patient underwent a revision surgery for conversion to total hip arthroplasty on (b)(6)2016 due to articular pain (acetabular erosion).It is unknown what the explanted components were, but there was a polarstem that has been retained since.On this surgery, the patient received an unapproved combination of deltamotion (j&j) and oxinium+polarstem (s+n).Since (b)(6) 2021, the patient has experienced pain.On (b)(6) 2022, an x-ray image was taken and showed pulverized titanium debris from catastrophic wear of oxinium head.Signs of metallosis are evident.Chrome (<0.12ug/dl) and cobalt (0ug/dl) are in normal range, but the lab cannot measure zirconium oxide in blood.Revision surgery was conducted on (b)(6) 2022 to address this event.Intraoperatively, it was found a small metallic wire that probably comes from the acetabular jig of the deltamotion cup in the capsular tissue that corresponds to that thin metallic image we can see on the x-ray image.There was, as expected, major metallosis.Acetabular defect was paprosky iia or iib and was grafted with bone chips allograft.A revision cup was stable and augmented with 2 screws.The polarstem was not loose at all and it was decided to keep it since the trunion was in very good shape.The femoral defect was cemented to stabilize the stem.Current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a partial hip arthroplasty had been performed around (b)(6) 2015, the patient underwent a revision surgery for conversion to total hip arthroplasty on (b)(6) 2016 due to articular pain (acetabular erosion).It is unknown what the explanted components were, but there was a polarstem that has been retained since.On this surgery, the patient received an unapproved combination of deltamotion (j&j) and oxinium+polarstem (s+n).Since (b)(6) 2021, the patient has experienced pain.On (b)(6) 2022, an x-ray image was taken and showed pulverized titanium debris from catastrophic wear of oxinium head.Signs of metallosis are evident.Chrome (<0.12 ug/dl) and cobalt (0 ug/dl) are in normal range, but the lab is not able to measure zirconium oxide in blood.A revision surgery was conducted on (b)(6) 2022 to address this event.Intraoperatively, it was found a small metallic wire that probably comes from the acetabular jig of the deltamotion cup in the capsular tissue; this corresponds to the thin metallic image that is seen on the x-ray image.Major metallosis was found.The polarstem was not loose at all and it was decided to keep it as the trunion was also in very good shape.The femoral defect was cemented to stabilize the stem.The rest of the products were explanted.Current health status is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device showed signs of erosion from frictional contact with the mating component, rendering the device inoperative.The mating device returned with the device was also found to be a competitor's product.A review of complaint history of the previous 12 months did not revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that it should be noted the ¿unapproved combination of deltamotion (j&j) and oxinium+polarstem (s+n)¿ cannot be ruled out as a contributing factor to the reported articular pain, acetabular erosion, metallosis, and subsequent revision.The s+n ifu (81007036) for endoprostheses systems warns ¿do not mix components from other manufacturers.¿ the reported articular pain and acetabular erosion may be consistent with the reported intraoperative finding of metallosis.It is likely the root cause of the wear is due to the foreign object (reported metal wire) that was within the joint space and caused the wear to the oxinium head.However, it is unknown the source of the metal wire and if it was technique related that it was retained or if its from one of the 3rd party devices.But ultimately its likely this lead to the accelerated wear, metallosis, and the subsequent revision.It cannot be concluded that the reported clinical reactions/ events were associated with a malperformance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was mated with an unapproved component.A potential probable cause could be but is not limited to the mating of unapproved components.This issue was evaluated through our internal quality process and determined to be isolated at this time.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: (b)(4) section b5 and h6 (clinical code) were corrected.
 
Additional Manufacturer Narrative
Sections a2, b5, d4, h4 and h6 were updated.Section h10: (updated results of investigation) the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device showed signs of erosion from frictional contact with the mating component, rendering the device inoperative.The mating device returned with the device was also found to be a competitor's product.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that it should be noted the ¿unapproved combination of deltamotion (j&j) and oxinium+polarstem (s+n)¿ cannot be ruled out as a contributing factor to the reported articular pain, acetabular erosion, metallosis, and subsequent revision.The s+n ifu (81007036) for endoprostheses systems warns ¿do not mix components from other manufacturers.¿ the reported articular pain and acetabular erosion may be consistent with the reported intraoperative finding of metallosis.It is likely the root cause of the wear is due to the foreign object (reported metal wire) that was within the joint space and caused the wear to the oxinium head.However, it is unknown the source of the metal wire and if it was technique related that it was retained or if its from one of the 3rd party devices.But ultimately its likely this lead to the accelerated wear, metallosis, and the subsequent revision.It cannot be concluded that the reported clinical reactions/ events were associated with a malperformance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device was mated with an unapproved component.A potential probable cause could be but is not limited to the mating of unapproved components.This issue was evaluated through our internal quality process and determined to be isolated at this time.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Internal complaint reference number: case-2022-00100518-1.
 
Event or Problem Description
It was reported that, after a partial hip arthroplasty had been performed around (b)(6) 2015, the patient underwent a revision surgery for conversion to total hip arthroplasty on (b)(6) 2016 due to articular pain (acetabular erosion).It is unknown what the explanted components were, but there was a polarstem that has been retained since.On this surgery, the patient received an unapproved combination of deltamotion (j&j) and oxinium+polarstem (s+n).Since (b)(6) 2021, the patient has experienced pain.On (b)(6) -2022, an x-ray image was taken and showed pulverized titanium debris from catastrophic wear of oxinium head.Signs of metallosis are evident.Chrome (<0.12 ug/dl) and cobalt (0 ug/dl) are in normal range, but the lab is not able to measure zirconium oxide in blood.A revision surgery was conducted on (b)(6) 2022 to address this event.Intraoperatively, it was found a small metallic wire that probably comes from the acetabular jig of the deltamotion cup in the capsular tissue; this corresponds to the thin metallic image that is seen on the x-ray image.Major metallosis was found.The polarstem was not loose at all and it was decided to keep it as the trunion was also in very good shape.The femoral defect was cemented to stabilize the stem.The rest of the products were explanted.Current health status is unknown.

Brand Name
OXINIUM FEM HD 12/14 36 MM +0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
1450 brooks rd. TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14283196
Report Number1020279-2022-02136
Device Sequence Number6527620
Product Code JDI
UDI-Device Identifier03596010477279
UDI-Public03596010477279
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K022958
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/06/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/02/2025
Device Model Number71343600
Device Catalogue Number71343600
Device Lot Number15LM03854
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2022
Supplement Date Received by Manufacturer05/02/2022
07/13/2022
10/06/2022
Initial Report FDA Received Date05/04/2022
Supplement Report FDA Received Date05/10/2022
08/05/2022
10/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN POLARSTEM.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale